Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 42, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 12, 2009, 6:11 PM EDT for Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2009, 6:11 PM EDT (22:11 UTC)
- Expired
- Jul 12, 2009, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, KY
The radar
The Nashville radar (KOHX), 150 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2256 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 122211
FFWJKL
KYC231-130115-
/O.NEW.KJKL.FF.W.0042.090712T2211Z-090713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
611 PM EDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 915 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM
TORRENTIAL RAINFALL FROM THUNDERSTORMS NEAR POWERSBURG...OR 8
MILES EAST OF ALBANY...MOVING SOUTH AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS
IN THE VICINITY OF ZULA...HIDALGO...SUSIE...POWERSBURG...
SUNNYBROOK AND SLICKFORD.
FLASH FLOODING IS LIKELY OCCURRING OR WILL OCCUR SHORTLY DUE TO
THUNDERSTORMS PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE
SAME AREAS.
RADAR ESTIMATES INDICATE THAT BETWEEN TWO TO THREE INCHES OF RAIN
HAS FALLEN OVER PARTS OF SOUTHWESTERN WAYNE COUNTY NEAR ZULA AND
HIDALGO IN THE PAST HOUR TO HOUR AND A HALF.
AN ADDITIONAL INCH OF RAIN IS EXPECTED TO FALL BETWEEN 610 PM AND
715 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3661 8497 3662 8499 3663 8501 3667 8501
3670 8503 3674 8502 3677 8502 3680 8503
3682 8489 3661 8480
$$
PELTON1 follow-up statement
000
WGUS73 KJKL 130008
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
808 PM EDT SUN JUL 12 2009
KYC231-130115-
/O.CON.KJKL.FF.W.0042.000000T0000Z-090713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE KY-
808 PM EDT SUN JUL 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHWESTERN WAYNE COUNTY...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAINFALL OVER
SOUTHWESTERN WAYNE COUNTY HAVE WEAKENED. HOWEVER...RUNOFF FROM THIS
EARLIER RAINFALL COMBINED WITH RAINFALL FROM ADDITIONAL THUNDERSTORM
ACTIVITY WHICH IS EXPECTED TO MOVE ACROSS THE WARNED AREA AFTER 9 PM
MAY CONTINUE TO RESULT IN FLASH FLOODING THIS EVENING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLICKFORD...
HIDALGO...SUSIE...ZULA AND SUNNYBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3661 8497 3662 8499 3663 8501 3667 8501
3670 8503 3674 8502 3677 8502 3680 8503
3682 8489 3661 8480
$$
ABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:45 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 12, 3:45 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 345 PM EDT SUN JUL 12 2009 .SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED FRONTAL BOUNDARY CONTINUES TO EASE ITS WAY SOUTHWARD INTO EASTERN KENTUCKY...ROUGHLY SITUATED JUST SOUTH OF THE INTERSTATE 64 CORRIDOR. A THICK CI SHIELD...AND CU FIELD HAVE RETARDED INITIATION OF CONVECTION ACROSS THE AREA. HOWEVER...GOES SOUNDING DATA AND THE RUC CONTINUE TO SHOW STRONG SFC BASED INSTABILITY AND HIGH CAPE ACROSS PORTIONS OF OUR CWA...ESPECIALLY SOUTH OF THE HAL ROGERS PARKWAY. WITH THE ATMOSPHERE PRIMED FOR ACTION...STILL EXPECT CONVECTION TO FIRE LATE THIS AFTERNOON AND EVENING AS THE FRONTAL BOUNDARY SAGS SOUTHWARD. THE APPROACH OF AN UPPER LEVEL SHORT WAVE MOVING INTO THE MID MISSISSIPPI VALLEY REGION WILL ACT AS THE MAIN TRIGGER FOR KICKING OFF ACTIVITY LATE THIS AFTERNOON AND INTO THE EVENING HOURS...MOST LIKELY AFFECTING OUR SOUTHERN MOST COUNTIES. AS SUCH CONTINUED TO CARRY A LIKELY POP IN OUR DEEP SOUTH...TAPERING OFF TO THE NORTH FROM THERE. WITH DRIER AIR FILTERING INTO OUR NORTHERN ZONES BEHIND THE FRONT...EXPECT OVERNIGHT FOG WILL BE RESTRICTED MAINLY TO AREAS FURTHER SOUTH...WHERE THE THE EFFECTS OF RAIN AND HIGHER SFC DEW POINTS WILL BE REALIZED. .LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/...UPDATED THE MODELS ARE IN GENERAL AGREEMENT WITH THE MAJOR FEATURES OF LONGWAVE PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST. THE SOUTHWEST RIDGE WILL REMAIN ROUGHLY IN PLACE THROUGH NEXT WEEKEND AS THE JET STREAM RIPPLES PAST TO ITS NORTH AND EAST WENDING AROUND THE VARIOUS UPPER LOWS TRACKING WEST TO EAST ALONG THE CANADIAN BORDER. THE INITIAL QUEBEC LOW WILL PIVOT NORTHEAST BY MIDWEEK AS THE NEXT TROUGH ROLLS INTO THE GREAT LAKES FROM THE PACIFIC NORTHWEST. THE NAM IS THE SLOWEST SOLUTION WITH RESPECT TO THIS REINFORCING TROUGH WHEN COMPARED TO THE GFS AND LATEST ECMWF. THIS EVOLUTION WILL ALLOW THE SOUTHWEST RIDGE TO OOZE EAST THROUGH THE DEEP SOUTH TO THE ATLANTIC COAST...PLACING KENTUCKY IN FAST...NEARLY ZONAL...NORTHWEST FLOW. FOR THE END OF THE WORK WEEK THE NEW TROUGH DEEPENS OVER THE GREAT LAKES AND SOUTHERN ONTARIO WITH HEIGHT FALLS PUSHING SOUTH THROUGH THE OHIO VALLEY. AT THIS POINT THE GFS IS SLOWER TO PROGRESS THE CORE OF THE TROUGH EAST COMPARED TO THE ECMWF...HOLDING BACK MORE ENERGY OVER THE HIGH PLAINS. THIS AND OTHER SHORT WAVES WILL SERVE TO BROADEN THE TROUGH THROUGH THE NORTHEAST THIRD OF THE CONTINENT KEEPING EAST KENTUCKY IN NORTHWEST FLOW WITH PLENTY OF MINOR WAVES RIPPLING PAST. AFTER BEING OUT OF SYNC WITH THE UPPER TROUGH INITIALLY THE GFS AND ECMWF ARE QUITE SIMILAR FOR SATURDAY BEFORE DRIFTING APART BY SUNDAY AS IT WILL THEN BE THE ECMWF/S TURN TO HOLD BACK ENERGY TO OUR NORTHWEST RATHER THAN PIVOT THE AXIS SOUTH THROUGH KENTUCKY AS DEPICTED BY THE GFS. THROUGH THE EXTENDED HAVE FOLLOWED A BLENDED SOLUTION WITH A GREATER EMPHASIS ON THE ECMWF WHERE ANY SIGNIFICANT DIFFERENCES WERE NOTED. SENSIBLE WEATHER WILL FEATURE A COLD FRONT SLOWLY PULLING SOUTH AWAY FROM EAST KENTUCKY ON MONDAY NIGHT AS HIGH PRESSURE DRIFTS BY TO THE NORTH. WITH THE GROUND LIKELY MOIST FROM THE EARLIER RAINS IN THE WAKE OF THE FRONT...SOME CLEARING TO THE SKIES...AND LIGHT WINDS EXPECT FOG TO FORM AND BECOME LOCALLY DENSE BY TUESDAY MORNING. HIGH PRESSURE...HOWEVER WEAK...SHOULD KEEP PCPN AT BAY THROUGH WEDNESDAY MORNING WHEN THE SFC REFLECTION OF THAT FUTURE GREAT LAKES TROUGH SENDS ITS DEVELOPING WARM FRONT AND TRAILING COLD FRONT TOWARD THE REGION RESULTING IN AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY IN OUR NORTHWEST ON WEDNESDAY...BUT WITH THE BETTER PCPN CHANCES WORKING SOUTHEAST THAT NIGHT AND THURSDAY AS THE SYSTEM/S STALLING COLD FRONT SETTLES THROUGH THE AREA. SOUTHWEST WINDS AHEAD OF THE FRONT SHOULD HELP TO GIVE US THE WARMEST DAY OF THE FORECAST WITH READINGS UP NEAR 90 IN MOST LOCATIONS. THE FRONT WILL THEN BE THE MAIN ISSUE THROUGH THE REMAINDER OF THE WEEK WITH THE ECMWF TAKING IT SOUTH OF THE AREA...BUT KEEPING IT CLOSE AND THE GFS HAVING IT COME TO REST ALONG OUR BORDER WITH TENNESSEE. HAVE DRAWN THE GRIDS FOR A SOLUTION CLOSER TO THE ECMWF...BUT LINGERED CHANCE POPS LONGER IN THE SOUTH DUE TO SOME UNCERTAINTY WITH THAT FRONT. A BROAD AREA OF WEAK HIGH PRESSURE NORTH OF THAT BOUNDARY SHOULD KEEP THE CONVECTION TO A MINIMUM THROUGH THE WEEKEND...BUT WOULD NOT RULE IT OUT COMPLETELY CONSIDERING THE DYNAMICS AVAILABLE ALOFT...ESPECIALLY SHOULD THE GFS TURN OUT TO BE MORE CORRECT. REGARDLESS...FROM THURSDAY ON...TEMPERATURES WILL SETTLE BACK TO COOLER THAN NORMAL...REFLECTIVE OF THE TROUGHINESS THAT HAS DOMINATED OUR SUMMER PATTERN THUS FAR. FOR TEMPERATURES...MAINLY USED THE HPC GRIDS WITH SOME TERRAIN BASED MODIFICATIONS BOTH DURING THE DAY AND AT NIGHT. DID GO A BIT COOLER ON WEDNESDAY WITH THE CLOUDS AND CONVECTION EXPECTED TO IMPACT AT LEAST OUR WESTERN AREAS. AS FOR POPS...ENDED UP CLOSE TO HPC/MEX GUIDANCE THROUGH THURSDAY NIGHT...BUT DID DEVIATE ON THE DRY SIDE FROM THE MEX FOR FRIDAY THROUGH SUNDAY. && .AVIATION.../02Z TO 24Z/ SUBSTANTIAL LOW LEVEL CU FIELD AND HAZY SKIES IN PLACE ACROSS THE AREA. WITH A COLD FRONT IN THE VICINITY EXPECT SHOWERS AND THUNDERSTORMS TO FIRE ACROSS THE AREA LATE THIS AFTERNOON...AND LINGER INTO THE EVENING. AREAS MOST AFFECTED WILL BE OUR SOUTHERN TAF SITES WHERE THE INSTABILITY IS GREATEST. UNFAVORABLE MID LEVEL LAPSE RATES WILL TEND TO RETARD ACTIVITY FURTHER NORTH. WITH AMPLE BOUNDARY LAYER MOISTURE IN PLACE...RAIN EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTH...FOG WILL ONCE AGAIN AFFECT SOUTHERN TAF SITES OVERNIGHT. SFC HIGH PRESSURE BUILDING INTO THE AREA AND SAGGING COLD FRONT INTO THE TN VALLEY WILL HELP IMPROVE THE WEATHER AND SCATTER SKIES OUT BY MONDAY. ISOLATED THUNDERSTORMS MAY BE POSSIBLE IN THE SOUTH LATE IN THE FORECAST PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY LONG TERM...GREIF AVIATION...RAY
Hazardous weather outlook, Jul 12, 4:10 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT SUN JUL 12 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 410 PM EDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS...GENERALLY SOUTH OF INTERSTATE 64. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY EVENING... GENERALLY SOUTH OF INTERSTATE 64. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM AROUND DAWN ON WEDNESDAY THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:32 PM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry | 2 hr |
| Jul 12, 5:45 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.